Certain batches of ranitidine-containing medicines have been subject to recall and quarantine, as the Medicines and Healthcare products Regulatory Agency (MHRA) investigates their potential contamination with N-nitrosodimethylamine (NDMA), which is a known risk factor for some cancers.
In the past month, the MHRA has issued four alerts for ranitidine 150mg/10ml oral solution, over-the-counter products – such as Zantac 75 tablets and ranitidine heartburn and indigestion relief 75mg tablets by Galpharm, Boots, Kirkland and Morrisons – and prescription only medicines, including ranitidine effervescent tablets.
The MHRA is “liaising closely” with the European Medicines Agency and other regulatory bodies to “determine the impact of what is an ongoing, global issue”, it told C+D last week (October 30).
“Further updates will be provided as the investigation progresses,” it said.
So far, there is “no evidence that medicines containing nitrosamines have caused any harm to patients”, the MHRA stressed.
How have manufacturers responded?
The MHRA has asked companies to quarantine batches of potentially affected medicines, including “recalls where appropriate”.
It has also requested risk assessments from the relevant companies, which will include the testing of potentially affected batches.
C+D contacted all manufacturers of ranitidine-containing products listed on the Electronic Medicines Compendium (EMC) for an update on the status of their medicines.
Of those manufacturers who responded, Zentiva UK – which produces ranitidine 30mg/ml oral solution – told C+D it is “working very closely” with the MHRA’s defective medicines report centre and awaits the outcome of its investigation. It has not recalled its product at this time.
Teva, manufacturer of ranitidine 150mg/10ml oral solution and 150mg and 300mg tablets, told C+D it has “temporarily suspended manufacturing and distribution of all ranitidine-finished medicines”.
It described the actions taken as “precautionary” and said it will “continue to assess the scope of this situation”.
Omega Pharma voluntarily recalled all its ranitidine products on October 25, it told C+D, while Accord said it has “halted the distribution of any remaining product” and is “undertaking additional testing to assess the potential risk to batches in the market”.
“Immense impact” on pharmacists
Rifat Asghar-Hussain, superintendent pharmacist of Evergreen Pharmacy and Green Cross Pharmacy in Birmingham, told C+D that shortages of ranitidine have “immensely” impacted her pharmacies.
“We have a few children on the liquid, which is now unavailable. One child has been referred back to the consultant, as she has other complicated health problems,” she explained.
“The specials price when we last checked was nearly £500, and that will only be possible if raw ingredients are available,” Ms Asghar-Hussain added.
“We are trying to save as many tablets as possible, as per advice by the central alerting system, but we will undoubtedly reach a point where we are unable to.”
Hull-based pharmacy manager Laura Buckley described the shortages as “frustrating and time-consuming at a time when other tasks are at the forefront of pharmacists’ minds”.
“Ranitidine is a particularly common drug to have a shortage and, as a consequence, it has taken time to ensure patients are provided with medication,” she said.
Advice for pharmacists
Although there are still some batches of ranitidine left, the Pharmaceutical Services Negotiating Committee has advised pharmacists to review patients to “establish if ongoing treatment is still required” and consider switching some to an alternative.
Meanwhile, the National Pharmacy Association said prescribers and pharmacists should “work together to find treatment options” for patients.
Patients should be “referred to a specialist where there is no clinically appropriate alternative”, it added.
Preparations and batches of oral ranitidine that are still in the supply chain should be “reserved for patients in whom specialists have considered there are no clinically suitable alternative treatment options”.
Concerned about how your patients will be affected by the ranitidine recall? Read C+D's CPD article to refresh your knowledge of assessing and advising a patient who takes this medication.